Format

Send to

Choose Destination
Paediatr Anaesth. 2004 Jul;14(7):596-603.

Hypercapnia: what is the limit in paediatric patients? A case of near-fatal asthma successfully treated by multipharmacological approach.

Author information

1
Anaesthesiology and Intensive Care, Department of Neuroscience, Psychiatric and Anaesthesiological Sciences, University of Messina, Messina, Italy. annateresamazzeo@virgilio.it

Abstract

We describe a case of prolonged severe hypercapnia with respiratory acidosis occurring during an episode of near-fatal asthma in an 8-year-old boy, followed by complete recovery. After admission to the intensive care unit, despite treatment with maximal conventional bronchodilatative therapy, the clinical picture deteriorated with evident signs of respiratory muscle fatigue. The child was sedated, intubated and mechanically ventilated. Magnesium sulphate, ketamine and sevoflurane were gradually introduced together with deep sedation, curarization and continuous bronchodilatative therapy. Ten hours after admission, arterial pCO2 reached 39 kPa (293 mmHg), pH was 6.77 and pO2 8.6 kPa (65 mmHg). Chest radiograph showed severe neck subcutaneous emphysema, with signs of mediastinal emphysema. No episode of haemodynamic instability was seen despite severe prolonged hypercapnia lasting more than 14 h. Oxygenation was maintained and successful recovery followed without neurological or cardiovascular sequelae. This case shows the cardiovascular and neurological tolerance of a prolonged period of supercarbia in a paediatric patient. The most important lesson to be learned is the extreme importance of maintaining adequate tissue perfusion and oxygenation during an asthma attack. The second lesson is that when conventional bronchodilators fail, the intensivist may resort to the use of drugs such as ketamine, magnesium sulphate and inhalation anaesthesia. In this context deep sedation and curarization are important not only to improve oxygenation, but also to reduce cerebral metabolic requirements.

Comment in

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center